Alert archive / Missouri / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Mar 5, 2020, 2:17 AM CST for 7 counties in Kansas; 37 counties in Missouri. It took effect at Mar 5, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2020, 2:17 AM CST (08:17 UTC)
- In effect from
- Mar 5, 2020, 12:00 PM CST
- Expired
- Mar 5, 2020, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
All 44 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
276 WWUS83 KEAX 050817 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 217 AM CST Thu Mar 5 2020 ...Dangerous Fire Weather Conditions This Afternoon... .Strong and gusty northwesterly winds combined with low relative humidity values are expected this afternoon. Surface winds may gust in the 30 to 40 mph range with humidity values falling to around 20 percent or lower. With grasses still dry from winter dormancy, the combination of strong winds and low humidity values will lead to dangerous fire weather conditions this afternoon. KSZ025-102>105-MOZ001>008-011>017-020>025-028>032-037-060000- /O.UPG.KEAX.FW.A.0001.200305T1800Z-200306T0000Z/ /O.NEW.KEAX.FW.W.0001.200305T1800Z-200306T0000Z/ Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Atchison MO- Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-Holt-Andrew- De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-Caldwell- Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-Jackson- 217 AM CST Thu Mar 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 032, 037, 102, 103, 104, AND 105... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * WIND...Gusts of 30 to 40 mph out of the northwest expected. * HUMIDITY...20 percent or lower. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ057-060-MOZ033-038>040-043>046-053-054-060000- /O.NEW.KEAX.FW.W.0001.200305T1800Z-200306T0000Z/ Miami-Linn KS-Randolph-Lafayette-Saline-Howard-Cass-Johnson MO- Pettis-Cooper-Bates-Henry- 217 AM CST Thu Mar 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 033, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, AND 060... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 057 and 060.Fire weather zones 033, 038, 039, 040, 043, 044, 045, 046, 053, and 054. * WIND...Gusts of 30 to 40 mph out of the northwest expected. * HUMIDITY...20 percent or lower. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
126 WWUS83 KEAX 052022 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 222 PM CST Thu Mar 5 2020 ...Dangerous Fire Weather Conditions Continue This Afternoon... .Strong and gusty northwesterly winds combined with low relative humidity values continue this afternoon. Surface winds gusting 30 to 40 mph with humidity values falling to around 20 percent or lower, and grasses still dry from winter dormancy, will lead to dangerous fire weather conditions this afternoon. KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060000- /O.CON.KEAX.FW.W.0001.000000T0000Z-200306T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair- Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay- Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard- Cass-Johnson MO-Pettis-Cooper-Bates-Henry- 222 PM CST Thu Mar 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 011, 012, 013, 014, 015, 016, 017, 020, 021, 022, 023, 024, 025, 025, 028, 029, 030, 031, 032, 037, 102, 103, 104, AND 105... * WIND...Gusts of 30 to 40 mph out of the northwest expected. * HUMIDITY...20 percent or lower. * IMPACTS...any fires that develop will spread rapidly. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:21 PM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 4, 11:21 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1121 PM CST Wed Mar 4 2020
.Discussion...
Issued at 248 PM CST WED MAR 4 2020
Message of the Day: Near critical to critical fire weather
conditions are expected tomorrow. A fire weather watch is in effect
for tomorrow afternoon for the combination of humidity values
falling into the 20 to 25 percent range, possibly lower, and wind
gusts in the 30 to 40 mph range.
Water vapor imagery with 1.5PVU pressure overlaid shows a strong
upper-level storm system moving southeastward into northern Montana
this afternoon. This wave will track into the Upper Midwest/
northern MO by tomorrow morning. The cold front associated with this
upper storm system will move through earlier in the day. But as the
upper PV is moving over the area during the afternoon, strong and
gusty northwest winds will develop. The deep mixing associated with
the upper PV will also allow for much drier air to surge into the
area as well. The main changes to the forecast were to lower
dewpoints by 5 to 10 degrees as models have really trended drier
with their latest runs. Have also increased wind speeds and gusts
as this is a classic pattern for strong northwesterly flow. That
combination though will lead to near critical to critical fire
weather conditions across much of the forecast area. The best
combination of low humidity and gusty winds will be from east
central KS through northeastern MO. And this is where the fire
weather watch will go into effect for. But high fire danger will
exist south of the greatest risk area as well.
Cooler temperatures are expected Friday with a surface ridge moving
over the area, keeping winds light, limiting mixing, keeping
temperatures from warming, compared to the weekend. That high
pressure are will move to the southeast of the area by Saturday. A
strengthening lee trough in the high plains will tighten the
pressure gradient through KS and MO, leading to increasing
southerly low-level flow. In the upper levels, a strong upper
ridge will build over the middle of the country through the
weekend. This will all enable highs to climb into the mid to upper
60s for the weekend. WOuldn't be surprised if we see some 70
degree readings in eastern KS and western MO. For Saturday, with
moisture return lagging, there will be an elevated risk fire
weather risk. By Sunday though, increasing moisture will keep
fire danger lower as humidity values only drop to around 50
percent vs the lower 30s for Saturday.
Widespread rain with a few thunderstorms are expected Sunday night
into Monday. Rainfall amounts with this system should range from
about half an inch to inch from Sunday evening through Monday
afternoon. Several other precipitation chances look possible next
week with the upper jet moving over the area bring quick-moving
systems through.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1113 PM CST WED MAR 4 2020
VFR conditions will remain throughout the period. The main
impactful weather today will come from a cold frontal passage and
strong winds pushing into the region. Stronger winds aloft will
move over the area ahead of the cold front creating some LLWS
issues at 2kft of 40-45kts. As the front passes through the are
winds will shift to the NW and the LLWS will dissipate. As the
area heats up today higher winds will mix down to the surface with
20-25kt gusts out of the NW through 18Z before winds jump up to
around 30kts. Some guidance does indicate there could be isolated
gusts up to 40kts in the late afternoon which could increase some
high gust spreads of 20kts at times. The higher gusts will
decrease after sunset, but sustained winds will remain 10-15kts
through the end of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch Thursday afternoon for KSZ025-102>105.
MO...Fire Weather Watch Thursday afternoon for MOZ001>008-011>017-
020>025-028>032-037.
&&
Discussion...CDB
Aviation...BarhamHazardous weather outlook, Mar 4, 5:20 AM CST, 20 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 520 AM CST Wed Mar 4 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 520 AM CST Wed Mar 4 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Humidity will drop on Thursday to around 20 to 30 percent and winds will increase out of the northwest between 20 and 30 mph. This will lead to elevated fire weather concerns. Widespread rain, with isolated thunderstorms will be possible Sunday night into Monday morning. Severe weather is not anticipated with this activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Red Flag Warnings in Missouri, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.